Effects of Cinacalcet in Renal Transplant Patients with Hyperparathyroidism
American Journal of Nephrology, 03/30/2012Courbebaisse M et al.
Despite sustained and marked hypercalciuria induced by cinacalcet treatment, cinacalcet does not have adverse effects on glomerular filtration rate or on renal graft calcium deposits in the first year following renal transplantation.
The authors studied 71 renal recipients with hypercalcemic hyperparathyroidism.
Of these patients, 34 received cinacalcet between month 3 and month 12 after renal transplantation.
The authors compared phosphate calcium balance, measured glomerular filtration rate (GFR) and renal biopsies in cinacalcet-treated and non-cinacalcet-treated patients.
Measurements were performed before initiating cinacalcet treatment (month 3) and at month 12.
Patients treated with cinacalcet had more severe hyperparathyroidism.
Serum PTH concentration decreased in both groups between months 3 and 12, but the decrease was much more important in cinacalcet-treated patients.
Urinary calcium excretion significantly increased under cinacalcet treatment and was more than twice as high at month 12 as in patients who did not receive cinacalcet treatment.
However, the hypercalciuria was not associated with an increase in calcium deposits on renal biopsies or an alteration of measured GFR.
MDLinx connects healthcare professionals and patients to tomorrow's important medical news, while providing the pharmaceutical and healthcare industries with highly targeted interactive marketing, education, content, and medical research solutions.